Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 270, NWS Hastings, NE

July 18, 2012Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 18, 2012, 5:40 PM CDT for Dawson County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 5:40 PM CDT (22:40 UTC)
Expired
Jul 18, 2012, 6:15 PM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS53 KGID 182240
SVRGID
NEC047-182315-
/O.NEW.KGID.SV.W.0270.120718T2240Z-120718T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EDDYVILLE...OR 17 MILES NORTHEAST OF
  LEXINGTON...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUMNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4105 9967 4105 9942 4086 9942 4082 9943
      4093 9973
TIME...MOT...LOC 2240Z 279DEG 4KT 4099 9958
WIND...HAIL <50MPH 1.00IN

$$

GUERRERO
2 follow-up statements
452 
WWUS53 KGID 182255
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT WED JUL 18 2012

NEC047-182315-
/O.CON.KGID.SV.W.0270.000000T0000Z-120718T2315Z/
DAWSON NE-
555 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DAWSON COUNTY UNTIL 615 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR EDDYVILLE...OR 17 MILES NORTHEAST OF
LEXINGTON...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUMNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4105 9967 4105 9942 4086 9942 4082 9943
      4093 9973
TIME...MOT...LOC 2256Z 279DEG 4KT 4099 9956
WIND...HAIL <50MPH 1.00IN

$$

GUERRERO
588 
WWUS53 KGID 182321
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT WED JUL 18 2012

NEC047-182331-
/O.EXP.KGID.SV.W.0270.000000T0000Z-120718T2315Z/
DAWSON NE-
621 PM CDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4105 9967 4105 9942 4086 9942 4082 9943
      4093 9973
TIME...MOT...LOC 2255Z 279DEG 4KT 4099 9956

$$

GUERRERO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:07 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 18, 4:07 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
407 PM CDT WED JUL 18 2012

.SHORT TERM...TODAY THROUGH THURSDAY. WILL KEEP THE VERY SLIGHT
CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH EARLY
EVENING. THIS IS ONLY A 20 PERCENT CHANCE OF PRECIPITATION. VERY HOT
WEATHER WILL CONTINUE THROUGHOUT THE PERIOD.

VISIBLE SATELLITE IMAGERY DEPICTS AN EXPANDING CU FIELD WITH
DEVELOPING THUNDERSTORMS ACROSS WESTERN NEBRASKA. MOST OF THESE
STORMS WILL DIE PRIOR TO MAKING IT INTO OR CWA. HOWEVER...THERE IS A
SLIGHT CHANCE THAT A FEW OF THESE THUNDERSTORMS MIGHT MAKE IT AS
FAR EAST AS OUR FAR WESTERN ZONES BEFORE DIEING OUT. IT IS HARD TO
PICK OUT BOUNDARIES ON THE SFC MAP WITH THE SFC WINDS BEING VERY
LIGHT AND VARIABLE ACROSS MOST OF OUR CWA. THERE IS A SLIGHTLY
MORE DEFINED SFC BOUNDARY OVER NORTH CENTRAL KANSAS WITH SOUTH
SOUTHWEST WINDS SOUTH OF THE FRONT AND NORTHEAST WINDS NORTH OF
THE FRONT. THE HRRR AND 4KM WRF CONTINUE TO HINT AT THE
POSSIBILITY OF A FEW ISOLATED THUNDERSTORMS OVER OUR CWA EARLY
THIS AFTERNOON. WE HAVE BEEN SEEING A FEW OFF AND ON SHOWERS
ACROSS THE AREA THIS AFTERNOON AND BELIEVE THIS COULD CONTINUE
UNTIL WE LOSE DIURNAL HEATING LATER THIS EVENING.

THE UPPER RIDGE WILL CONTINUE TO BUILD ON THURSDAY AND THIS SHOULD
SHUT DOWN ALL PRECIPITATION CHANCES FOR AWHILE. THEREFORE...EXPECT
DRY CONDITIONS ON THURSDAY AND IT WILL CONTINUE TO BE VERY HOT.
HEAT INDEX VALUES ARE NOT HIGH ENOUGH YET TO PUT NORTHERN ZONES IN
THE HEAT ADVISORY...BUT SOUTHERN ZONES SHOULD ONCE AGAIN SEE
TEMPERATURES/HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. MAIN FORECAST
CONCERNS WILL BE HOT TEMPERATURES AND A CHANCE FOR SOME
THUNDERSTORMS ON WEDNESDAY.

THE UPPER LEVEL RIDGE THAT HAS BEEN THE MAINSTAY ACROSS THE PLAINS
FOR SEVERAL DAYS WILL CONTINUE TO PLAGUE THE FORECAST AREA THROUGH
TUESDAY. TEMPERATURES WILL TOP OUT AROUND 10 DEGREES ABOVE NORMAL.
IN ADDITION TO THE HEAT THE HUMIDITY WILL ALSO CAUSE HEAT INDEX
VALUES TO RISE TO 100 TO 105 FOR NORTH CENTRAL KANSAS AND FAR
SOUTHERN NEBRASKA FOR SATURDAY INTO SUNDAY. THE HEAT CONTINUES
ACROSS THE ENTIRE AREA FOR MONDAY AND TUESDAY...WITH HIGH
TEMPERATURES ACROSS THE AREA EXPECTED TO BE AT OR ABOVE 100 DEGREES.

THERE IS A POTENTIAL FOR A BREAK IN THE HEAT MID WEEK NEXT WEEK. THE
UPPER LEVEL RIDGE FINALLY BREAKS DOWN AS AN UPPER LEVEL WAVE MOVES
THROUGH THE NORTHERN PLAINS. MODELS STILL HAVE SOME DIFFERENCES IN
TIMING AND LOCATION OF THE UPPER WAVE AND THE SURFACE FRONT THAT IS
EXPECTED TO MOVE THROUGH THE AREA. THE GFS IS A LITTLE SLOWER WITH
THE SURFACE FRONT AND A LITTLE FURTHER SOUTH WITH THE UPPER WAVE
THAN THE ECMWF. WILL GO MORE WITH THE SLOWER SOLUTION SINCE THAT IS
TYPICAL OF THE MODELS TO MOVE THINGS THROUGH TOO QUICKLY. WILL HAVE
A CHANCE FOR SOME THUNDERSTORMS IN THE WEST FOR WEDNESDAY AND
TEMPERATURES SHOULD BE A BIT COOLER WITH READINGS ONLY IN THE 90S.

&&

.AVIATION...18Z KGRI TAF. A WEAK SFC FRONTAL BOUNDARY HAS STALLED
ACROSS SOUTH CENTRAL NEBRASKA...AND THE BOUNDARY MAY TRIGGER A FEW
SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON. HOWEVER...THIS
ACTIVITY IS EXPECTED TO BE ISOLATED AND HAS NOT BEEN INCLUDED FOR
THE TERMINAL DUE TO THE LIMITED COVERAGE. WITH THE MEANDERING
BOUNDARY RIGHT OVERHEAD...WINDS WILL BE LIGHT AND VARIABLE THROUGH
TONIGHT. THE WIND WILL BECOME MORE EASTERLY TOMORROW. CLEAR TO
SCATTERED CLOUD COVER IS EXPECTED WITH A CONTINUATION OF VFR
CONDITIONS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR NEZ082>087.

KS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jul 18, 4:00 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT WED JUL 18 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
400 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EARLY EVENING HEAT INDEX READINGS OF 100 TO 105 DEGREES WILL BE
OBSERVED ACROSS THE OUTLOOK AREA. THE HIGHEST HEAT INDEX VALUES CAN
BE FOUND ALONG AND SOUTH OF A BEAVER CITY TO HEBRON LINE WHERE A
HEAT ADVISORY REMAINS IN EFFECT. PLEASE SEE THE LATEST HEAT
ADVISORY PRODUCT FOR FURTHER INFORMATION.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH
THIS EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT A STRONG STORM
OR TWO MAY BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EARLY EVENING HEAT INDEX READINGS OF 100 TO NEAR 105
DEGREES ARE EXPECTED EACH DAY THURSDAY THROUGH SUNDAY FOR
LOCATIONS ACROSS NORTH CENTRAL KANSAS...AS WELL AS EXTREME
SOUTHERN SOUTH CENTRAL NEBRASKA. A HEAT ADVISORY IS IN EFFECT FOR
THESE LOCATIONS AS A RESULT. PLEASE SEE THE LATEST HEAT ADVISORY
PRODUCT FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 18, 5:21 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT WED JUL 18 2012

NEZ060-182245-
DAWSON NE-
521 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 545
PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF EDDYVILLE...OR 15 MILES NORTH OF
LEXINGTON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...
  SUMNER...

LAT...LON 4104 10003 4105 9949 4104 9942 4077 9944
      4091 10002
TIME...MOT...LOC 2221Z 289DEG 7KT 4099 9974

GUERRERO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:21 PM CDTSpecial Weather StatementGIDDawson24 min
Jul 18, 6:54 PM CDTSpecial Weather StatementGIDSherman51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.